Jump to content
Sign in to follow this  
anxiousE

So many questions!! And anyone ever use Guanfacine (Intuniv)?

Recommended Posts

I can't sit still right now. I mean that I'm shaking my legs and hands and would be dancing around if legs and back and stomach didn't ache. And I didn't sleep very well last night. I've been taking Guanfacine (Intuniv) for ADHD. It's only Been a week, but could this be causing this restlessness? I mean, it's counterproductive, but like the antidepressant made me depressed before I felt better.

On that note, I've been experiencing sort of "mixed states" the last three days, with a little more towards the "up" or happy side. I'm not sure if the restlessness is in combination with that and a result of the antidepressant or the former hypothesis. ??

I am trying to open up and be more honest with my therapist to see what means what. It's hard because I've suppressed a lot of stuff and don't think about it or get embarrassed at first, but slowly and surely. I'm kinda halfconvinced I've something else, like bipolar, but both that and ADHD make sense, and therapist still believes it's the latter. Which brings my last question...

What can i expect to see when the ADHD med does actually start working and how soon will that be? My biggest challenges are boredom in tasks and life, time management, and procrastinating on things I'm anxious about or don't want to do...and mood stuff (which, I don't know if that's ADHD or depression or bipolar or whatever).

Thanks!

Share this post


Link to post
Share on other sites

Hi anxiousE,

I appreciate you sharing - I know I've seen you around DF - especially when you state that it is sometimes difficult to do so.  I am sorry to hear that you are experiencing these effects from your current medication regimen.

Regarding your concerns about guanfacine - because it has only been one week, conclusions should not necessarily be drawn.  It is true that the body must become accustomed to the medication, and initial effects are not always indicative of long-term effects.  It is not a stimulant medication like other ADHD medications, but is believed to act in a similar fashion on executive function (attention and working memory, planning, organization, behavioral inhibition, etc.).  At the same time, not everyone with ADHD will have these experiences - a history of anxiety can certainly exacerbate these effects.  I would recommend speaking to your provider about your anxiety and psychomotor agitation, as well as the mood symptoms to which you are referring (particularly if they began when starting guanfacine).  Only he/she knows your history and can determine whether or not this is a reason to consider other options or continue with the plan.

With the reported "mixed state," this would be what I noted above that should be discussed with your provider.  Generally, someone meeting criteria for Bipolar Disorder, or even suspected to, would not be prescribed an antidepressant as a sole treatment.  I am not sure how long you have been taking the antidepressant, but ADs can induce a manic/hypomanic episode in those prone to such mood states - it would not take long for this to occur and likely would not have made you depressed before feeling better.  But again, this is definitely something to discuss with your provider.  

These situations are clearly complex and there is ample overlap - under-treated depression could manifest as ADHD-like symptoms; ADHD medications can exacerbate anxiety in those with a history.  However, the best course of action is to follow your provider's instructions and inform him/her of the experiences you are reporting here, specifically the mood-related symptoms.

I hope this is somewhat helpful and that you begin to feel better very soon.  Be sure to keep us posted!

Share this post


Link to post
Share on other sites
On 1/26/2018 at 7:10 PM, PoeticProse said:

Hi anxiousE,

I appreciate you sharing - I know I've seen you around DF - especially when you state that it is sometimes difficult to do so.  I am sorry to hear that you are experiencing these effects from your current medication regimen.

Regarding your concerns about guanfacine - because it has only been one week, conclusions should not necessarily be drawn.  It is true that the body must become accustomed to the medication, and initial effects are not always indicative of long-term effects.  It is not a stimulant medication like other ADHD medications, but is believed to act in a similar fashion on executive function (attention and working memory, planning, organization, behavioral inhibition, etc.).  At the same time, not everyone with ADHD will have these experiences - a history of anxiety can certainly exacerbate these effects.  I would recommend speaking to your provider about your anxiety and psychomotor agitation, as well as the mood symptoms to which you are referring (particularly if they began when starting guanfacine).  Only he/she knows your history and can determine whether or not this is a reason to consider other options or continue with the plan.

With the reported "mixed state," this would be what I noted above that should be discussed with your provider.  Generally, someone meeting criteria for Bipolar Disorder, or even suspected to, would not be prescribed an antidepressant as a sole treatment.  I am not sure how long you have been taking the antidepressant, but ADs can induce a manic/hypomanic episode in those prone to such mood states - it would not take long for this to occur and likely would not have made you depressed before feeling better.  But again, this is definitely something to discuss with your provider.  

These situations are clearly complex and there is ample overlap - under-treated depression could manifest as ADHD-like symptoms; ADHD medications can exacerbate anxiety in those with a history.  However, the best course of action is to follow your provider's instructions and inform him/her of the experiences you are reporting here, specifically the mood-related symptoms.

I hope this is somewhat helpful and that you begin to feel better very soon.  Be sure to keep us posted!

This was very helpful. Thanks! I intend to speak to my psychiatrist first thing tomorrow because the hyperactivity has continued today and has been pretty bothersome. It has distracted me from my mood a bit, but I'm wondering, due to what you've said, if it's stabilizing and if this isn't just the ADHD medicine. Yeah, I know I just have to wait to find out from my provider and it's just frustrating to wait it out and triggers my anxiety about trying to reach her and explain all of this in a quick phone call. Bleh! 

 

Edit: well, actually my mood has kinda been dampered because I'm confused about what's going on. If it's not ADHD or the med isn't working, but it's not... I mean, what is it! Or what has to change in my life?! Bleh! Just a little unsettling. :/ I'm also very likely PMSing, so there is that too to consider. (Oh hope that wasnt tmi For ya. Hehe) Anyway, thanks again! 

Edited by anxiousE

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...